Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Facial Redness and Hormones

Q:  I am hypothyroid with Hashimoto's Thyroiditis and adrenal fatigue. Currently I am only taking DHEA and thyroid replacement hormones. One symptom that has been bothering me considerably is a terrible red flush of the skin, particularly as the day progresses. I look like I have a terrible sunburn, and it's all over, even in places that haven't seen the sun in years! It's so bad that people ask me if I'm all right and whether I have high blood pressure (my BP is actually low)! A homeopathic doctor once told me that it's caused by fluid retention (which I believe I have) but over-the-counter and natural diuretics do absolutely nothing to help! So far the only thing that does seem to help is to drink the absolute minimum, but obviously that isn't healthy either. What could be causing this redness? How do I get rid of it?

A: Skin problems need to be seen to be diagnosed. l cannot diagnose over the web but I can comment in general on how hormones can cause redness of the face. Redness means that more blood is flowing through the skin, sometimes because of inflammation but not always. Here are some hormonal conditions which can cause red skin:

Flushing, as with perimenopause and menopause can result in redness but it is transient. Overactivity of the thyroid also can do it, either because the gland becomes overactive or because someone is on too high a dose of thyroid hormone medication.

Cushing's syndrome which is too much cortisone either from the adrenal or from steroid medication can cause reddening.

Perhaps the most common hormone related cause is acne rosacea. This is redness and sometimes thickening on the bridge of the nose and the areas near it, the so-called butterfly area. Testosterone is partly involved in causing it.

DHEA is a popular supplement but it is converted in the body to testosterone and so can have testosterone-like side effects when women take it.

It is not clear whether high blood pressure really causes facial redness. I have never heard that fluid retention can.

Facial redness merits evaluation by a dermatologist or other knowledgeable physician.

Hope this is helpful.

Sincerely,
Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by